Humira hair loss

I have RA and started taking humira 6 months ago. A few months later I started tapering off my steroids and have been off of them for two months. The humira has been working great. I have no pain and it gave me my life back. However, now my hair has been falling out by the handfuls for the past 3 months. I had thick hair to begin with but It is really noticeably thin and ugly now and I'm sad. I don't feel or look like myself anymore. I was hoping it was the steroid taper causing the hair loss but I've been off those for awhile and my hair is still falling out. I know it sounds so vain that I am considering stopping humira because of the hair loss but I am. My family thinks I'm being ridiculous and don't understand at all. My doctor says some people have this side effect and they really don't know the reasons why. He has no suggestions and believes that RA and most of its medicines cause hair loss. Has anyone had this problem and maybe their hair loss leveled off after a while or you stopped taking humira and started something else. I don't know what to do. Please help me. Thanks!

5 Replies

oldestnewest
  • Hi there i am sorry to hear you are suffering with hair loss this can be a very distressing side effect. Although hair loss it is not listed on the electronic medicines compendium as a side effect to Humira.

    After further research i have found an article explaining it can be a rare side effect . Here is the link: arthritis.org/living-with-a...

    As it explains in the article if the hair loss is effecting your quality of life and confidence it is worth reducing or seeing if you could switch treatments. I would suggest speaking to your Rheumatologist or Rheumatolgy nurse about this.

    I hope this helps take care Alison.

  • sorry there seems to be a problem with the link, here is an extract taken from the Arthritis foundations site.

    In rare cases, biologics such as etanercept (Enbrel) or adalimumab (Humira) have hair loss side effects. We don’t exactly know why these drugs affect hair growth, says Miller. But it’s suspected that they change the balance of messenger molecules known as “cytokines” in the body.

    Generally as a drug-related side effect, the hair loss is not drastic and the hair does not fall out in patches. And it usually grows back after you stop taking the drug.

    But if you have inherited male or female pattern baldness, arthritis medications could trigger or accelerate such permanent hair loss. The most common form of hair loss, male pattern baldness affects up to 80 million Americans, and usually shows as a receding hairline or balding on top. Women tend to thin at the front and top of their scalp.

    Should your instinct be to drop the meds at the first sight of hair loss? No, says Miller. “These are very viable drugs. If the hair loss isn’t too bad I would say to stay on them as long as they’re working for the arthritis. But if there’s a serious cosmetic issue – then you have to weigh the benefits of the drug against this cost,” says Miller.

    If drug-induced hair loss is taking a considerable toll on your appearance and self-confidence, one possible solution may be to lower the dosage. Or, your rheumatologist might recommend switching to another drug.

  • Hi vickydp, sorry to hear about your hair loss, it can be distressing, and such a blow to confidence. I had a similar problem a few years ago which wasn't caused by RA drugs but Hashimotos - autoimmine system attacking the thyroid gland.

    I am a newbie to RA, but wondered if you've had your thyroid checked, maybe it's not the Humira causing hair loss? (even though it can)

    Hope you and your rheumy can come up with a solution, as the Humira seems to be helping you so much.

    Take care xxx

  • I have same with Humira, and people say mtx causes hairloss. No where near as much as Humira. I'm contemplating going to see a dermatologist just in case something else is up as MrsBones says it could also be something else.

    I do suffer hairloss as part of my Arthritis too which sucks, and people don't understand how bad it makes us feel. Rotten!

    I've been on Humira for 4 months. One injection didn't work (my error) so I had two weeks without and I can tell you the hairloss did STOP.

    If you find an answer please do share I'm interested to know what to do too. Pain is controlled, is hairloss the price I pay for that? I hope not 😪

    Best of luck

    T xx

  • Hello Vicky, I'm sorry to hear about your hair loss. I came through this post by googling Humira and hair loss and have decided to become a member to reply to your post

    Sorry I don't have a solution for you as I am having the same problem! I have started Humira almost 4 months ago for my ulcerative colitis and have been experiencing hair loss for the past month or or more. At the beginning I didn't put much thought into it as I have never had the thickest hair in the world and I have always experienced hair falling although not this much. 1 week ago I was standing in an alivator and with a light straight above my head I could see clearly my scalp in the mirror which shocked me and I have started to think of possible reasons for this dramatic hair loss.. I thought to myself it must be caused by a keratin treatment I've done 3 months ago but something tells me it can't be as the lady who did my keratin didn't touch my scalp. Anyways I called the IBD nurses the next day and had an appointed with my consultant doctor in few days. I was expecting her to suggest switching to another medication but she advised to keep on Humira and see how my hair loss is after a month, she said that she believes it could be cause as a delayed reaction of me being poorly up until I started the Humira and to the steroids I was on for quite a long time which I have stopped taking within a month of starting the Humira! She also said that any other medicine would probably have the same symptom ! I hope you have had improvements with your hair loss ? I hope to hear any updates from you

    Thanks

    Reem

You may also like...